Starting chemo

I saw my oncologist last week. It was fairly depressing, as she majored on the dangers and unpleasantness of chemo, and was generally rather discouraging - I got the impression she would have been happy if I'd said 'okay that sounds horrible, I won't bother!' She was a bit cross that I hadn't started the treatment already -'you should have begun last week' which was annoying, as it wasn't my decision. Anyway, I'm booked in for carboplatin next week. She agreed to defer adding avastin and taxol until the next time, as I have a graduation ceremony on the 17th which I want to be reasonably healthy for. Feeling apprehensive!

22 Replies

  • What a shame, Rachael - you should come away feeling you can do this thing. I think they officially have to run through the risks and side effects before you sign, but they should still talk up what they want to achieve. One step at a time, and focus on that graduation!

  • Yes - they definitely have to go through the unpleasant side effects in some detail before you sign the consent forms.

    Her other inappropriate comments strike me as her probably thinking out loud, her irritation with the chemo timetable for example - but as you rightly say, nowt to do with you. There was absolutely no need for her to share those thoughts with you in that way. Please don't worry about what she said, and if you have to deal with her again, you can check to see if this is her usual manner, or whether this was (hopefully) an unfortunate one-off.

    Congratulations on graduating, and onwards and upwards with the chemo!

  • Hi

    I agree with Alstroemeria and If this is your oncologist usual manner and it's not something you can cope with you can always swop Oncologist, I did. I found one that I get on well with and who is much more 'person' focused. I hope you do well on your chemo. Kathy xx

  • I think the data release about patients not being told the effects of chemotherapy in enough detail has a knock on effect. I saw oncologis yesterday and had the same info regarding treatment just in a prettier package. Didn't want to burst his bubble and say I've read the research so just nodded and smiled.

    Hope 17th goes well

    LA xx

  • I am heading in for my 4th carboplatin and so far it's very doable. If they get the antinausea meds right (reccommend aloxi or emend) there is little or no nausea. However the constipation can be troublesome as the whole digestive system slows down this leads to bloating and canstipation.Again i manage it with laxatives the day before and 3 days after. Best of luck...Forewarned is forearmed!

  • Bless you, hardly encouraging was she ? As said above this is doable, I had carboplatin myself last year and my advice would be to stay hydrated and drink loads of water on the day of chemo and for about three days afterwards, as this really does help. Take your meds as described and stay on top of constipation. I was prescribed Senna for this but it didn't seem to help so I bought some over the counter laxatives and took them for about three days afterwards. Good luck, you've got this, take care Kerry X

  • Hi Kerry

    Did you have Carboplatin only ? I can't seem to find any answers to the hair loss question and I have just had my first one.

    As for the other major pain in the you know what ! That is the worst part. I think there are times I could start my own hot air balloon business !


  • Hi, yes I had carboplatin only. I was told I shouldn't lose my hair but that it might thin but I't didn't even thin, so I was very lucky with that. I know what mean about the "pain in the you know what" lol, I was terrible with that. Please remember to keep hydrated as its so important, Kerry x

  • Thanks Kerry

    I hope I am like you and that nothing will happen . I might do a mini survey of Carbo people. It's not that I am looking for trouble but I am going to a wedding the end of next week. I have this vision of me sitting having soup at the meal and lo an behold suddenly I see wisps of hair floating in my soup but not alone my soup the other guests are now looking with horror in my direction !

    Thanks very much Kerry for getting back to me. Take care


  • I'm on carboplatin only as well. My hair has thinned but not fallen out. On going on my 9th session. Go to the wedding and not worry.

  • Thank you so much for reply . Wedding is before my second chemo so I should be ok. With very fine baby like hair even thinning would be a disaster !


  • I have baby fine hair too! I just use some good gels and hairspray! So far so good.

  • Thanksagain. Now I have a tickly cough and slightlysore throat.

    Help ! Gremlins comingto get me !


  • I feel that your oncologist was being blunt and sometimes they forget we are human and not a file or case number. I was just told I was having chemo and the nurses then gave me a list of the side effects printed out, However this is precautionary and you are never going to get every side effect imaginable, Stay away from google and forget about stats most of them are now out of date, sending you kind wishes and best of luck for your first treatment and enjoy the graduation

  • It's odd as all I was told initially was that I would lose my hair and I'd likely have trouble doing fiddly things, such as doing up buttons. But my major problem turned out to be my feet, no mention of that. I knew next to nothing about chemo at the time and learnt a lot from this site and googling of course. Good luck for the 17th and the rest of the chemo.

  • Everything happened so fast, I never asked and wasn't told any side effects of chemo til I got to the chemo center for my first treatment. I did have my anti nausea meds and my oncologists nurse just told me how and when to take them. So the side effects I got were a bit if a surprise but I learned to ask questions now.

  • Not everyone has bad side effects. From reading here I gather mine were fairly mild and remember they will stop when the chemo stops so it won't be ghastly for the rest of your life.

    Just take each day as it comes and remember "You can get through it".

    My nurses have been really sympathetic about my side effects and encouraging me to try various anti-sickness treatments until we found the one that worked.

    I hope you enjoy the graduation and find that the drugs work well for you.


  • Hi Rachael

    Some of us come across oncologists who have never done that final year in charm school !

    I'm sure she just wanted to give you the worst case scenario. First time around 5 years ago I remember that the reality was way better than what I expected.

    I just started my first Carboplatin only on the 15th so I have no idea what to expect with my hair for instance. They have allowed me to delay my second one for a week so that I can attend a family wedding. Please keep in touch and I will do the same. Congratulations on your graduation.


  • Thank you all for your encouragement! This forum is a godsend, so much more positive than some others. I have an appointment for a nurse-led pre-chemo session on Monday, and i am fairly confident that it will be more realistic and helpful than last week's oncologist.

  • Dear lady, according to some medical sources on CBN ChristiN Boarddcasting Network people that take probiotics before chemo have less side effects. Do a google search and pass the info on to others on this site. Jesus is the Only Way

  • I had carboplatin only & only suffered slight thinning of my hair. I did suffer from constipation so prepare for that. Prunes worked for me..but it was very difficult at first. Good luck with your. Treatment.

    Best wishes

    Sharon xx

  • I had carboplatin too.. the biggest problem was constipation and tiredness.. I remember having a session planned for Christmas Eve and saying 'really'.. my consultant said yes chemo doesn't stop for holidays. Turned out I actually got an infection and had to wait but I still had to go in for hours before they sent me home (doh).. x

You may also like...